Macular Society
2,224 members1,025 posts

painful lucentis injection

feels like a charley-horse, then keeps on just like after a charley-horse, spasm, then BURN-BURN-BURN and itching. They rinse, then give me cool wet cloth, I ask to rinse again, again, again, then wet cloth. I talked by phone, sent a letter, talked to Nurse, talked to Doctor. I cannot stand another. Doctor offered to do something different from Iodine (no name given), give extra numbing drops and SEE if that helps. SEE?

I was given Lorazepam to take one hour before. It may have helped anxiety, but did nothing for pain, or if it did I would hate to know what pain would be without it-unbearable!

I have asked if they do conscious secation. NO! Never. Nobody does that.

So what else is there to reduce the pain? Are "numbing drops" and anesthesia the same?

25 Replies
oldestnewest

Have u tried moisturizing drops before injection helps me

2 likes
Reply

Will do. Thank you. My regular eye doctor told me to take my Oxycontin that morning too. I will take any suggestions!

2 likes
Reply

They have really helped me as my eyes were so dry before the injection

2 likes
Reply

Thank you

Reply

My clinic changed me from iodine to chlorhexidine. Very little discomfort (12 hours of pouring eyes and nose) but no searing pain whatsoever. They gave me lubricating drops but I’m better with gel so shall ask for that next time.

1 like
Reply

They use the chlohexadine with me, also. I was told "the Betadine/iodine is drying, gritty sensation, burning" and many people are sensitive to the iodine, some allergic. My after pain is more of a dull constant ache, like after dental work, that lasts for about 3 days. Then a light ache that never seems to go away, side of eye of the injection.

During the injection - I do yoga relaxation breathing - in through the nose slowly to the count of 3, than more slowly out the mouth through pursed lips to count of at least 6.

These injections are one of the most unpleasant things I've ever experienced. Right up there with giving birth to my 2 kids! [with no pain meds] BUT - given the choice of pain or blindness - I will learn to deal with the pain.

I'm so glad to have others to share ideas and experiences - it helps! Thanks

4 likes
Reply

I agree

Reply

Hi

My next injection is on Wednesday and, as I'd said, I'm going to try your suggestion of lots of dry-eye drops! I developed uveitis after the last injection (which I'm sure CAUSED it) so that has mucked-up the injection regimen. I won't be forgetting to take the painkillers my doc prescribed either!

1 like
Reply

Prayers all goes well let us know

Reply

Hi Mydaddy,

So sorry to learn about your post injection pain.

Have a look at our factsheet about pain after injections;

macularsociety.org/sites/de...

Best wishes

Macular Society

Reply

Hi my daddy, my last 3 lucentis jabs have been very traumatic, painful& unpleasant culminating in today's episode where the 12 year old Chinese doctor had 3 attempts at injecting me, leaving me with a blazing headache and burning eyes. She told me off because I moved but I'd like to see her tolerate it, patronizing woman. I know how you feel 😆

2 likes
Reply

12 year old ???

Reply

You know what I mean- very young & quite obviously newly qualified!

2 likes
Reply

So funny, I say the world is run by 12 year olds lol! At least they act that way!

1 like
Reply

Hi again

I said I'd let you know whether multiple use of dry-eye drops worked before an injection; at my last one the doctor said it wouldn't help because...and now I've forgotten what she said but she did seem sure. Instead she suggested asking the injector to use a Q-tip soaked in anaesthetic which would then touch the relevant spot on the eyeball (that is as well as the usual large amount of anaesthetic I always ask for). That did work for me and I'd say that I could bear that injection pretty well. I'm a bit worried about this addition to the procedure but that particular injector was happy to do it and is extremely experienced. I'd love to know whether anyone else has tried this and what the result was.

2 likes
Reply

My problem isn’t as much with getting the injection my problem is the hour after the injection is extremely horrible it never was this way until they switched from numbing gel to numbing drops the only thing I can think of is the gel kept it numb until iodine wore off so it was never a big problem for me and the drops do not last I mean with in 4 minutes after injection excruuntil about an hour then normal injection discomfort :(

1 like
Reply

I know but it wasn't funny at the time. By her 3rd attempt I was seriously thinking that nothing was worth this much aggravation!!

Reply

Also, they weren't as kind & caring as they usually are and even shipped the next person in before i was even off the bed. It was the end of a very long day so I got the end of their patience!

1 like
Reply

Registering a formal complaint might be the way to go; any chance you could stipulate another, grown-up, injector next time? By making sure my appointments were in the afternoon I avoided the morning injector in whom I'd lost faith. I realise it may not be that easy for you but please do protect yourself as best you can. Good luck.

1 like
Reply

Thanks for the kind words. I'm not quite sure what you mean by "protect yourself" though. I've had some awful experiences under the needle but I've never felt like running away before. You might be right about making a complaint.

Reply

What I mean by protecting yourself, is just for you to try to find how to minimise the pain and awfulness you've gone through. For instance Is there any way you could ask to be treated only by a very experienced injector?

1 like
Reply

That's a good idea although I'm not sure they have more than one

1 like
Reply

Ah new2amd, I just meant funny we both use the same phrase....absolutely no joke to have these inj.

Reply

To all of you who replied and offered help and encouragement, Thank You Sooooo Much! I talked to the Nurse who handles the problems for all the Doctors in this practice, I had sent a letter to the doctor explaining how awful it was. He had been on vacation and hadn't gotten it so I read it to the Nurse. In about two hours the DOCTOR phoned me and discussed all my concerns. Told me they would change a couple of things and try something different (not from the Lucentis but the pre-injection stuff).

I followed all the good advice on here. Did moisturizing drops six times the day before and three times before the proceedure at 2:30. Took a 5mg Oxy early that morning and 7.5mg an hour before, 1mg Lorazepam (as directed) one hour before my appointment. The Doctor cleared all of this. And yes, I could still walk!

Then, they did: Proparacaine drops, Tobramycin, Akten x 2, 2% Subconj-Lidocaine injection, let set a few minutes and Tobradex. They changed the Iodine to Chlorhexidine too.

I'd say they changed some things! The outcome: NO PAIN AT ALL!

Unbelievable! No after effects either! I am no longer scared to go. This is major.

1 like
Reply

They are very painful to me, to the point that i don't want any more I rather go to surgery

Reply

You may also like...